Purpose: To prospectively determine the incidence and risk factors for retinal pigment epithelial (RPE) tears in eyes with vascularized pigment epithelial detachments (PED) and exudative age-related macular degeneration receiving antivascular endothelial growth factor therapy.
Methods: Eyes were prospectively randomized into 1 of 4 arms: 1) 0.5 mg of ranibizumab monthly for 12 months; 2) 0.5 mg of ranibizumab monthly for 3 months and then pro re nata on the basis of clinical and optical coherence tomography–guided indications; 3) high-dose 2.0 mg of ranibizumab monthly for 12 months; or 4) 2.0 mg of ranibizumab monthly for 3 months and then pro re nata thereafter. All PEDs were measured for height, greatest linear diameter, and surface area at baseline. The incidence of RPE tears in the entire 4-arm cohort was determined at the end of 12 months. Eyes were divided into two groups (tear vs. nontear) and statistically compared to determine risk factors for the development of RPE tear.
Results: Of 37 eyes, a total of 5 developed postranibizumab RPE tears during the course of the study (incidence 14%). Four of the 5 tears occurred in the high-dose 2.0-mg groups. Baseline PED height, surface area, and greatest linear diameter were significantly greater in the group that developed RPE tears versus the nontear group (P = 0.018, 0.031, and 0.048, respectively). There were significantly more eyes with PED height >550 microns in the RPE tear group (4 of 5, 80%) compared with the nontear group (9 of 32, 18%) (P = 0.042). The presence of PED height >550 microns was associated with an increased tear rate from 14% to 31%. Furthermore, retrospective identification of a ring sign or Grade 1 tear at baseline, in addition to PED height >550 microns, was associated with a further increase in the tear rate to 67%.
Conclusion: In this study, the prospective incidence of RPE tears was ∼14%. A baseline PED height >550 microns and presence of a Grade 1 tear, or positive ring sign, were identified as high-risk factors for the subsequent development of an RPE tear.
Tears of the retinal pigment epithelial may complicate treatment of vascularized pigment epithelial detachments in patients with age-related macular degeneration. This is the first prospective clinical trial studying the incidence and baseline characteristics of retinal pigment epithelial tears developing after ranibizumab therapy for vascularized pigment epithelial detachments.
*Retinal Disorders and Ophthalmic Genetics Division, Jules Stein Eye Institute, UCLA, Los Angeles, California;
†Greater Los Angeles VA Healthcare Center, Los Angeles, California;
‡Southern California Desert Retina Consultants, Medical Group, Palm Desert, California;
§Department of Ophthalmology, Loma Linda University, Loma Linda, California; and
¶Black Hills Regional Eye Institute, Rapid City, South Dakota.
Reprint requests: David Sarraf, MD, Retinal Disorders and Ophthalmic Genetics Division, Jules Stein Eye Institute, UCLA, 100 Stein Plaza, Los Angeles, CA 90095; e-mail: firstname.lastname@example.org
Supported by an Investigator-Supported Trial grant from Genentech and by a grant (D.S.) from the Karl Kirchgessner Foundation at the Jules Stein Eye Institute.